Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 88, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2011, 5:15 AM CDT for 4 counties in Minnesota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2011, 5:15 AM CDT (10:15 UTC)
- Expired
- Jul 19, 2011, 6:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:50 AM CDT | TSTM WND DMG | 2 S Westbury, MN | TREES DOWN BLOCKING HWY 59. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003 WUUS53 KFGF 191015 SVRFGF MNC005-027-111-167-191115- /O.NEW.KFGF.SV.W.0088.110719T1015Z-110719T1115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 515 AM CDT TUE JUL 19 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BECKER COUNTY IN NORTHWEST MINNESOTA... SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA... NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 615 AM CDT * AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES NORTH OF ROLLAG...OR 18 MILES WEST OF DETROIT LAKES...MOVING TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE PARK AROUND 525 AM CDT. CORMORANT AROUND 530 AM CDT. PELICAN RAPIDS AND AUDUBON AROUND 535 AM CDT. WESTBURY...DUNVILLA AND CALLAWAY AROUND 540 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE SHOREHAM AND DETROIT LAKES. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4703 9569 4652 9588 4656 9638 4706 9624 TIME...MOT...LOC 1015Z 284DEG 22KT 4680 9620 WIND...HAIL 60MPH 1.00IN $$ JK
2 follow-up statements
823 WWUS53 KFGF 191035 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 535 AM CDT TUE JUL 19 2011 MNC005-027-111-167-191115- /O.CON.KFGF.SV.W.0088.000000T0000Z-110719T1115Z/ CLAY MN-WILKIN MN-OTTER TAIL MN-BECKER MN- 535 AM CDT TUE JUL 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BECKER AND SOUTHEASTERN CLAY COUNTIES IN NORTHWEST MINNESOTA...AND NORTHWESTERN OTTER TAIL AND NORTHEASTERN WILKIN COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 615 AM CDT... AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTH OF LAKE PARK...OR 14 MILES NORTHWEST OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CORMORANT AROUND 540 AM CDT. PELICAN RAPIDS...CALLAWAY AND AUDUBON AROUND 545 AM CDT. WESTBURY AND DUNVILLA AROUND 550 AM CDT. LAKE LIDA AROUND 555 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE DETROIT LAKES...SHOREHAM...RICHWOOD AND MAPLEWOOD STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4703 9569 4652 9588 4656 9638 4706 9624 TIME...MOT...LOC 1035Z 284DEG 22KT 4691 9605 $$ JK
243
WWUS53 KFGF 191109
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
609 AM CDT TUE JUL 19 2011
MNC027-167-191119-
/O.CAN.KFGF.SV.W.0088.000000T0000Z-110719T1115Z/
CLAY MN-WILKIN MN-
609 AM CDT TUE JUL 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IN
NORTHWEST MINNESOTA...AND NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL
MINNESOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4655 9628 4663 9628 4664 9617 4698 9617
4698 9619 4706 9618 4703 9569 4652 9588
TIME...MOT...LOC 1109Z 287DEG 21KT 4667 9582
$$
MNC005-111-191115-
/O.CON.KFGF.SV.W.0088.000000T0000Z-110719T1115Z/
OTTER TAIL MN-BECKER MN-
609 AM CDT TUE JUL 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BECKER
COUNTY IN NORTHWEST MINNESOTA...AND NORTHWESTERN OTTER TAIL COUNTY IN
WEST CENTRAL MINNESOTA UNTIL 615 AM CDT...
AT 604 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
NORTHWEST OF VERGAS...OR 10 MILES SOUTH OF DETROIT LAKES...MOVING TO
THE EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN OTTER TAIL AND WESTERN BECKER COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4655 9628 4663 9628 4664 9617 4698 9617
4698 9619 4706 9618 4703 9569 4652 9588
TIME...MOT...LOC 1109Z 287DEG 21KT 4667 9582
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 19, 1:56 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
156 AM CDT TUE JUL 19 2011
.SHORT TERM...MAIN CONCERN WILL BE NEAR TERM THUNDER/SEVERE
POTENTIAL. HEAT HEADLINES AND THUNDER POTENTIAL THROUGH WEDNESDAY
WILL BE THE OTHER CONCERNS. 00Z MODELS IN DECENT AGREEMENT AND
WILL USE A BLEND.
THROUGH THE MORNING HOURS...HIGHER RESOLUTION SHORT TERM MODELS
INDICATING THAT CONVECTION WILL INITIATE ACROSS SOUTH CENTRAL
NORTH DAKOTA BY 09Z...AND THEN MOVE INTO THE SOUTHERN FA. THIS
MAKES THE MOST SENSE AS 850MB JET AND ASSOCIATED WARM AIR
ADVECTION ARE INCREASING INTO THIS REGION. SEVERE POTENTIAL EXISTS
CONSIDERING VERY UNSTABLE AIRMASS AND MODERATE DEEP LAYER
SHEAR. THINK MAIN THREAT WILL BE HEAVY RAINFALL CONSIDERING HIGH
FREEZING LEVELS...PWATS JUST OVER 2 INCHES...AND EXPECTED STORM
SPEED AROUND 10 KNOTS. WILL MENTION HEAVY RAIN IN THE GRIDS...BUT
LEAVE OUT T+ UNTIL/IF A WATCH IS ISSUED.
ONCE THIS COMPLEX EXITS THE REGION...THINK MUCH OF THE AFTERNOON
WILL BE DRY CONSIDERING 700MB TEMPS +14C TO +15C. MODELS DO SHOW A
LOW-LEVEL JET AGAIN STRENGTHENING INTO THE FA BY 00Z WED...AND ANY
IMPULSES IN FLOW ALOFT COULD SET OFF THUNDER LATER THIS AFTERNOON
INTO THE OVERNIGHT HOURS. MODELS DIFFER WITH DETAILS...BUT DID
EXPAND THE 20% POPS TO INCLUDE MOST OF THE FA TONIGHT. VERY WARM
MID-LEVEL TEMPS SHOULD LIMIT COVERAGE. SPC PLACES AREAS ALONG AND
EAST OF THE RED RIVER VALLEY IN A SEVERE SLIGHT RISK FOR
TODAY/TONIGHT.
COLD FRONT MOVES THROUGH THE REGION ON WED...AND CONVECTIVE
POTENTIAL UNCLEAR. VERY WARM 700MB TEMPS MAY LIMIT
POTENTIAL...ESPECIALLY SOUTH. VERY UNSTABLE AIRMASS WILL STILL BE
IN PLACE ALONG WITH INCREASING DEEP LAYER SHEAR. HIGHEST POPS
NEAR THE INTERNATIONAL BORDER WHERE CAPPING WILL BE WEAKEST. SPC
INDICATES A SLIGHT RISK FOR SEVERE STORMS NEAR THE INTERNATIONAL
BORDER.
HEAT HEADLINES STILL VALID AS HIGHER DEWPOINT VALUES RETURN TO THE
REGION TODAY AND INTO WEDNESDAY.
COOLER/DRIER AIRMASS BEHIND THE COLD FRONT FOR THURSDAY.
.LONG TERM...NO CHANGES AS INCOMING MODEL GUIDANCE GENERALLY
SUPPORTS ONGOING FORECAST.
&&
.AVIATION...TAF SITES SHOULD BE GENERALLY VFR THROUGH THE PERIOD.
THUNDER POTENTIAL EXISTS...ESPECIALLY FOR KFAR DURING THE MORNING
HOURS. WILL MONITOR POTENTIAL AND AMEND FORECAST AS NEEDED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR MNZ004>009-013-016-017.
&&
TGHazardous weather outlook, Jul 18, 5:40 AM CDT, 23 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 540 AM CDT MON JUL 18 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 540 AM CDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE THROUGH THE REGION TONIGHT. THE MOST LIKELY AREA TO BE AFFECTED WILL BE SOUTHEASTERN NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXIST ACROSS PORTIONS OF SOUTHEASTERN NORTH DAKOTA INTO THE SOUTHERN RED RIVER VALLEY. THE MAIN THREATS WILL BE STRONG WIND...LARGE HAIL...AN ISOLATED TORNADO...AND HEAVY RAINFALL. THE HUMID CONDITIONS AND HOT TEMPERATURES WILL ALLOW HEAT INDEX VALUES TO CLIMB TO NEAR 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. TG
In the hours before
Special weather statement, Jul 19, 4:42 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 442 AM CDT TUE JUL 19 2011 MNZ003-NDZ039-191045- CASS ND-CLAY MN- 442 AM CDT TUE JUL 19 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY IN NORTHWEST MINNESOTA...AND EASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 545 AM CDT... AT 440 AM CDT...THE RADAR DEPICTED A THUNDERSTORM NEAR MOORHEAD...MOVING TO THE EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING. THE STORM WILL BE NEAR... DILWORTH AROUND 500 AM CDT. RUSTAD AROUND 505 AM CDT. SABIN AROUND 525 AM CDT. GLYNDON AND AVERILL AROUND 535 AM CDT. FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 350 AROUND 440 AM CDT...AND MILE MARKER 13 AROUND 545 AM CDT... THE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JK
Local storm report, Jul 19, 4:52 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
452 AM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 AM TSTM WND GST DILWORTH 46.88N 96.70W
07/19/2011 M63.00 MPH CLAY MN MESONET
&&
TGRAFENALocal storm report, Jul 19, 4:54 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
454 AM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND GST CASSELTON 46.90N 97.21W
07/19/2011 M64 MPH CASS ND MESONET
&&
TGRAFENALocal storm report, Jul 19, 5:07 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 AM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM TSTM WND DMG 5 S FARGO 46.80N 96.82W
07/19/2011 CASS ND PUBLIC
SHED DOORS BLEW OFF. REPORT THAT WIND SPEEDS RIVALED
PREVIOUS SEVERE WIND EVENT.
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:47 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 58 min |
| Jul 19, 5:14 AM CDT | Flash Flood Warning | FGF | Clay | 5 hr |
| Jul 19, 5:45 AM CDT | Flash Flood Warning | FGF | Clay | 5 hr |
| Jul 19, 6:00 AM CDT | Flash Flood Warning | FGF | Becker, Otter Tail | 4 hr |
| Jul 19, 6:00 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 60 min |
| Jul 19, 6:44 AM CDT | Flash Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 4 hr |
| Jul 19, 6:50 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 55 min |
| Jul 19, 10:00 AM CDT | River Flood Warning | FGF | Clay | 25 hr |
| Jul 19, 10:00 AM CDT | River Flood Warning | FGF | Clay | 49 hr |
| Jul 19, 2:15 PM CDT | Areal Flood Advisory | FGF | Beltrami, Clearwater | 10 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.